Thank you for your interest in CCO content. As a guest, please complete the following information fields. These data help ensure our continued delivery of impactful education.
Become a member (or login)? Member benefits include accreditation certificates, downloadable slides, and decision support tools.
Frei, et al. J Neurol Sci. 2018;389:10-16.
Identification and description of the adverse events of neuroleptics have long resulted in various terminologies and definitions for tardive dyskinesia (TD) and tardive syndrome (TS). These terms have been used by different authors, at times, interchangeably, creating ambiguity. To address this ambiguity, authors of this paper propose a nosology to define and clarify various terms and phenomenologies within the TS spectrum. Since the repetitive, relatively rhythmic nature of the movements is the common denominator of this category, they propose using the term “tardive dyskinesia” to describe repetitive and complex oral-buccal-lingual movements, as well as the analogous repetitive movements that can appear in the limbs, trunk, or pelvis.
The term “tardive syndrome” is an umbrella term referring to the spectrum of all persistent hyperkinetic, hypokinetic, and sensory phenomenologies that result from chronic dopamine receptor–blocking agent (DRBA) exposure.
Authors suggest that tardive dystonia is a form of TS with dystonia as the main feature. Although retrocollis is the predominant form of cervical dystonia in this condition, cranial dystonias, particularly oromandibular dystonia, are also common forms of tardive dystonia.
Authors describe tardive akathisia as a sensory phenomenon and a common and disabling form of TS characterized by the inability to remain still with an urge to move, giving the appearance of restlessness. Unlike acute akathisia, tardive akathisia tends to occur late and persists after the drug is withdrawn.
The terminology also includes tardive tourettism, which is TS with distinct features of Tourette syndrome such as complex motor and phonic tics presenting during or after treatment with dopamine antagonists. The authors also distinguish postural and kinetic tardive tremor from the resting tremor seen in drug-induced parkinsonism.
Tardive pain involving the mouth, tongue, and genital region has been reported in association with chronic use of DRBAs in which patients tended to obsess over the pain and usually have some other form of motor TS, either TD, tardive akathisia, or tardive dystonia.
The term “tardive parkinsonism” has been proposed for patients with drug-induced parkinsonism who have persistent symptoms following discontinuation of the DRBA. However, there is a strong possibility that the DRBA may have simply unmasked subclinical parkinsonism or that there is coincident Parkinson disease developing during the period the patient is receiving the DRBA.
Clinical Commentary (Joseph P. McEvoy, MD)
The authors propose the collection of all motor syndromes, detected after prolonged exposure to DRBAs and persisting after cessation of DRBA treatment, under the umbrella term of “tardive syndrome.”
They embrace the classical phenomenologic description of TD as “repetitive and complex oral-buccal-lingual movements” as well as “analogous repetitive movements that can appear in the limbs, trunk, or pelvis" and the requirement that these phenomenologic features appear after prolonged exposure to DRBAs and persist after discontinuation of DRBAs. The currently hypothesized pathophysiology of TD is hypersensitivity of dopamine D2 receptors resulting from prolonged blockade of these receptors by excessive doses of DRBAs. Hypersensitization of D2 receptors over time cause them to be overresponsive, like trip wires, producing spontaneous, unwanted movements in response to dopamine molecules. VMAT2 inhibitors deplete dopamine molecules that may otherwise trigger the hypersensitive receptors, and this, in turn, reduces or eliminates the involuntary movements associated with TS.
The authors’ efforts to bring in other “tardive syndromes” are strained and muddled.
The authors describe the various phenomenologies as “tardive” and offer standard descriptions of motor aspects for each of them: tardive akathisia—objective and subjective restlessness; tardive parkinsonism—rigidity and bradykinesia; tardive Tourette—complex tics; tardive tremor—shaking that worsens with purposeful movement.
Motor syndromes in patients with prolonged exposure to DRBAs may not be “tardive”; they may simply be previously unrecognized. They also may simply reflect other comorbid disorders in lineages with multiple liabilities and not result from prolonged exposure to DRBAs. We should not expect VMAT2 inhibitors to correct all these syndromes, because the pathophysiology (yet unknown) of these other motor syndromes is likely to be different from that of TD.
Clinical Commentary (Sanjay Gupta, MD)
Dr. McEvoy has done an excellent job in his commentary concerning the discussion of TS and the confusion created by multiple terminologies. TD overlaps between neurology and psychiatry. These 2 specialists often use different terms. In psychiatry, we think of TD as orofacial buccolingual choreiform movements. We often do not recognize the other TS in the clinical world.
The commonly used terms in psychiatry by healthcare professionals are below and should be attended to as they have specific treatments, although all are caused by antipsychotics (DRBAs).
In psychiatry, we should focus on the assessment of the common antipsychotic-related motor syndromes seen like akathisia, dystonic reaction, tremor, rigidity, and TD. Our focus should be on their assessment and treatment. Please note that TD takes approximately 3 months of exposure to antipsychotics—and 1 month in older adults—to develop. Akathisia, tremor, and rigidity develop after short-term exposure of 1-2 weeks. Note that a patient may have TD and an additional DRBA-related motor syndrome. In complex cases, please get a neurologic consult asking specific questions for the consultant. The term tardive symptoms (TS) or extrapyramidal symptoms (EPS) should not be used interchangeably with TD.